Watch: Celebrity doc warns trendy weight loss injection will make people 'metabolically FATTER' long-term
Apparently, the new trend in Hollywood is to take medications intended for people with diabetes to lose weight. Instead of, I don't know, taking the dog out for a walk. And, as it turns out, these drugs actually might not be good for people who don't need them. Who woulda thunk it.
Dr. Peter Attia, a celebrity doctor, recently warned on his podcast that the popular drugs Ozempic and Wegovy are shrinking patients' muscles at an "alarming rate" and could cause health problems later in life. He also said they can actually increase a patient's ratio of fat to muscle, making them "metabolically fatter".
In an Instagram video, Attia said, "Almost without exception, every patient we have put on this drug has lost muscle mass. And they have lost muscle mass at a rate that alarms me. But, let's be clear, if you lost 10 lbs of muscle and 10 lbs of fat to go from 200 to 180 pounds, would that be good? Well, only if you were more than 50 percent body fat at the outset. Otherwise, you have disproportionately lost muscle to fat. In fact, you have gotten fatter as you've lost weight."
The drugs work by mimicking a hunger hormone and tricking people into feeling full, allowing patients to suppress their appetites, and refrain from eating without going hungry. Doctors have said patients tend to lose more muscle mass because they don't eat enough protein. And a decrease in muscle mass leads to a decrease in metabolic rate, meaning weight is more likely to pile back on once the patient stops taking the drugs.
This may have been what happened to plus-size model and TikToker Remi Bader, who said she gained back DOUBLE the weight after going off Ozempic. She said on a recent podcast, "I was like, "I bet the second I go off I'm going to get starving again. And I did. My bingeing got so much worse, so then I kind of blame Ozempic. I gained double the weight back after."
On the flip side, Elon Musk said a combination of fasting and Wegovy helped him drop thirty pounds, and the only side effect he noted was nasty-tasting burps. Which is not fun. But not as bad as regaining twice the weight.
So, maybe it comes down to luck and genetics in terms of how a person will react to these drugs. I am personally just skeptical of any injection that claims to positively alter my hormone levels and yield permanent results. But that's just me.